Alert archive / New Mexico / High Wind Warnings in 2025
High Wind Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Mar 29, 2025, 1:03 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Mar 30, 2025, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 2025, 1:03 PM MDT (19:03 UTC)
- In effect from
- Mar 30, 2025, 12:00 PM MDT
- Expired
- Mar 30, 2025, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 4:53 PM MDT | NON-TSTM WND GST 60 | Pine Springs, TX | Texas Tech University West Texas Mesonet station Pine Springs, Guadalupe Mountains National Park recorded a peak wind gust of 60 mph. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3169 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050 WWUS74 KMAF 291903 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 103 PM MDT Sat Mar 29 2025 NMZ027-TXZ270-271-300715- /O.NEW.KMAF.HW.W.0019.250330T1800Z-250331T0300Z/ /O.CON.KMAF.HW.W.0018.000000T0000Z-250330T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 103 PM MDT Sat Mar 29 2025 /203 PM CDT Sat Mar 29 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TO 9 PM MDT /10 PM CDT/ SUNDAY... * WHAT...West winds 40 to 50 mph with gusts up to 65 mph this afternoon and evening and again Sunday afternoon. A lull in the high winds is expected late tonight through Sunday morning. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...For the first High Wind Warning, until 9 PM MDT /10 PM CDT/ this evening. For the second High Wind Warning, from noon MDT /1 PM CDT/ to 9 PM MDT /10 PM CDT/ Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. && $$ R Hluchan
1 follow-up statement
812 WWUS74 KMAF 300713 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 113 AM MDT Sun Mar 30 2025 NMZ027-TXZ270-271-302000- /O.CON.KMAF.HW.W.0019.250330T1800Z-250331T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains National Park, and Pine Springs 113 AM MDT Sun Mar 30 2025 /213 AM CDT Sun Mar 30 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 9 PM MDT /10 PM CDT/ THIS EVENING... * WHAT...West winds 40 to 50 mph with gusts up to 65 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From noon MDT /1 PM CDT/ today to 9 PM MDT /10 PM CDT/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. && $$ Lindsey
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 29, 11:50 AM MDT, 1 hour 13 minutes earlier. Its key messages:
- Updated at 1238 PM CDT Sat Mar 29 2025
- Above normal temperatures, increased westerly winds, very low relative humidity, and ongoing extreme fire danger will result in elevated to critical fire weather conditions across portions of our region through the weekend and again Tuesday and Wednesday of next week.
- Strong westerly winds will be possible at times in the Guadalupe and Delaware mountains this weekend and Tuesday through Thursday next week.
Area forecast discussion, Mar 29, 11:50 AM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1250 PM CDT Sat Mar 29 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1238 PM CDT Sat Mar 29 2025
- Above normal temperatures, increased westerly winds, very low
relative humidity, and ongoing extreme fire danger will result
in elevated to critical fire weather conditions across portions
of our region through the weekend and again Tuesday and
Wednesday of next week.
- Strong westerly winds will be possible at times in the Guadalupe
and Delaware mountains this weekend and Tuesday through Thursday
next week.
&&
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 336 AM CDT Sat Mar 29 2025
Water vapor imagery shows a band of mid- to high-level clouds moving
into Texas that is right along a dryline. As the dryline continues
to move eastward, the airmass over west Texas and southeast New
Mexico will become drier. The drier air, combined with higher
sustained westerly winds raises fire weather concerns for today
(please see Fire Weather Discussion below for additional details).
As such, a Red Flag Warning was issued for southeast New Mexico and
much of west Texas. A shortwave trough is expected to move over
southeast New Mexico and west Texas this afternoon/evening, which is
expected to bring breezy conditions across these areas (stronger
winds in the Guadalupe and Delaware Mountains). Blowing dust is
possible across southeast New Mexico (including Guadalupe/Delaware
Mountains) and Culberson County in west Texas due to high winds.
Have upgraded the High Wind Watch to a High Wind Warning for the
Guadalupe/Delaware Mountains today as guidance continues to indicate
criteria will be met and due to a 850 mb jet of 30-40kts over
southeast New Mexico/west Texas. Afternoon highs on Saturday top out
in the mid 80s to low 90s (upper 70s to low 80s in southeast New
Mexico and higher elevations) for most due to westerly downsloping
flow. Sunday's high temperatures are forecast to be around 3-5
degrees cooler for many behind a Pacific front.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 336 AM CDT Sat Mar 29 2025
A dry mainly zonal flow pattern aloft will remain prevalent
across West Texas and Southeast New Mexico late this weekend
through the early part of the upcoming week. A surface cold front
still looks on track to move into the Permian Basin and the far
southeast New Mexico plains late Sunday night into early Monday
morning. Winds will shift northerly to northeasterly behind the
front, with overnight lows trending cooler in the 40s over
northern portions of our forecast area Sunday night/early Monday
morning. A surface ridge of high pressure will shift to the east
of our region during the day Monday, which will allow surface
winds to become southeasterly to southerly over much of our
forecast area late Monday afternoon into Monday evening. Mostly
sunny skies and dry conditions will continue on Monday with highs
ranging in the 70s and 80s over most locations, except perhaps
warming into the lower 90s along portions of the Rio Grande.
Surface low pressure is forecast to deepen over the vicinity of
eastern Colorado and western Kansas on Tuesday in advance of a
potent upper level jet that will be streaming across the Rocky
Mountains. The associated surface trough axis will extend
southward into our forecast area from this feature. Short range
model guidance remains in decent agreement with showing an
enhanced low level thermal ridge over much of our region along the
surface trough axis, which should boost our high temperatures
quite a bit above normal in the mid 80s to lower 90s over much of
the area. A few locations along the Rio Grande could top out in
the upper 90s to around 103 degrees on Tuesday afternoon. Breezy
southwesterly winds will likely develop over much of the forecast
area by Tuesday afternoon which combined with very low relative
humidity values will likely result in increased fire danger over
much of the area. A period of high winds may also impact the
Guadalupe Mountains Tuesday afternoon into Tuesday night.
The upper level flow pattern looks to amplify over the western
CONUS during the middle to latter part of the week with a
deepening trough and/or upper low potentially taking shape over
the Four Corners Region or Desert Southwest by late week. Upper
level winds should transition southwesterly over West Texas and
Southeast New Mexico ahead of this system late next week. The
question as always is if sufficient low level moisture can return
to portions of our area in time to interact with approaching
shortwave impulses to bring at least a small chance of rain back
into our forecast during the latter part of next week, or will
dry slotting win out and keep meaningful rain chances to our east?
NBM POPs look too optimistic late next week at this point, which
often seems to be the case here in our area. We will go slightly
lower than NBM, but still advertise a low (20-30%) chance of rain
showers mainly over portions of the Permian Basin next Thursday
night into Friday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Sat Mar 29 2025
VFR will prevail through the period. Gusty winds have been slow to
develop due to all the high clouds streaming across the area. As
these clouds clear mid afternoon from west to east, winds will
increase accordingly. Winds will diminish after sunset.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 90 55 83 45 / 0 0 0 0
Carlsbad 79 51 81 48 / 10 0 0 0
Dryden 91 59 90 57 / 0 0 0 0
Fort Stockton 88 58 84 56 / 10 0 0 0
Guadalupe Pass 71 50 71 49 / 0 0 0 0
Hobbs 79 49 77 43 / 0 0 0 0
Marfa 77 49 76 44 / 0 0 0 0
Midland Intl Airport 86 56 82 48 / 0 0 0 0
Odessa 85 56 81 49 / 0 0 0 0
Wink 84 52 83 47 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Borden-Central Brewster-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson-Ector-Gaines-
Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Marfa Plateau-Martin-
Midland-Mitchell-Pecos-Reeves County Plains-Scurry-Van Horn
and Highway 54 Corridor-Ward-Winkler.
Fire Weather Watch from Sunday afternoon through Sunday evening
for Davis Mountains-Davis Mountains Foothills-Eastern
Culberson-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Van Horn and Highway 54 Corridor.
NM...High Wind Warning until 9 PM MDT this evening for Guadalupe
Mountains of Eddy County.
Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Fire Weather Watch from Sunday afternoon through Sunday evening
for Eddy Plains-Sacramento Foothills and Guadalupe
Mountains.
&&
SHORT TERM...55
LONG TERM....21
AVIATION...29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 1:46 AM MDT | High Wind Warning | MAF | Eddy | 19 hr |
| Mar 29, 1:57 AM MDT | Fire Weather Watch | MAF | Chaves, Eddy, Lincoln, Otero | 24 hr |
| Mar 29, 1:43 PM MDT | Dust Storm Warning | MAF | Eddy | 47 min |
| Mar 29, 2:09 PM MDT | Dust Storm Advisory | MAF | Eddy, Lea | 51 min |
| Mar 29, 3:05 PM MDT | Dust Storm Advisory | MAF | Lea | 40 min |
| Mar 29, 3:52 PM MDT | Dust Storm Advisory | MAF | Andrews, Dawson, Ector, Glasscock, Howard, Martin and 3 more | 53 min |
| Mar 29, 5:16 PM MDT | Dust Storm Advisory | MAF | Glasscock, Howard, Martin, Midland | 59 min |
| Mar 29, 5:41 PM MDT | Dust Storm Warning | MAF | Glasscock, Howard, Martin | 64 min |
Nearby
High Wind Warnings in New Mexico, 2025High Wind Warnings in Texas, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.